Connect
MJA
MJA

γ-Hydroxybutyrate poisoning from toy beads

Naren Gunja, Evelyn Doyle , Kevin Carpenter, Olivia T Chan, Simon Gilmore, Gary Browne and Andis Graudins
Med J Aust 2008; 188 (1): 54-55.

A 2-year-old boy and a 10-year-old girl presented to the emergency department with a decreased level of consciousness. The girl had had persistent vomiting and a seizure. Urine metabolic screening tests were positive for γ-hydroxybutyrate (GHB). Samples from toy beads ingested by both children contained 1,4-butanediol, which is metabolised to GHB in humans. Regulatory authorities were notified, leading to an international recall of the toy beads.

A 2-year-old boy presented to the emergency department (ED) with a decreased level of consciousness. Earlier, he had been playing with his siblings in the backyard. He had been unsteady on his feet an hour before and then became difficult to rouse. There was no history of trauma, ingestion of medicines or plants or intercurrent illness. He had been well previously and was the youngest of 10 siblings.

Please login with your free MJA account to view this article in full

  • Naren Gunja1
  • Evelyn Doyle2
  • Kevin Carpenter3
  • Olivia T Chan4
  • Simon Gilmore1
  • Gary Browne2
  • Andis Graudins1

  • 1 NSW Poisons Information Centre, The Children’s Hospital at Westmead, Sydney, NSW.
  • 2 Emergency Department, The Children’s Hospital at Westmead, Sydney, NSW.
  • 3 NSW Biochemical Genetics Service, The Children’s Hospital at Westmead, Sydney, NSW.
  • 4 Department of Medicine, The Children’s Hospital at Westmead, Sydney, NSW.

Correspondence: NarenG@chw.edu.au

Acknowledgements: 

We would like to thank Dr Maurice Gett (Paediatrician), Dr Holly Smith (Emergency Fellow) and others who looked after the patients.

Competing interests:

None identified.

  • 1. Quang LS, Levy HL, Law T, et al. Laboratory diagnosis of 1,4-BD and GHB overdose by routine urine organic acid analysis. Clin Toxicol (Phila) 2005; 43: 321-323.
  • 2. Strickland RM, Felgate P, Caldicott DGE. Survival of massive γ-hydroxybutyrate/1,4-butanediol overdose. Emerg Med Australas 2005; 17: 281-283.
  • 3. Wong CGT, Chan KFY, Gibson KM, Snead OC III. γ-Hydroxybutyric acid — neurobiology and toxicology of a recreational drug. Toxicol Rev 2004; 23: 3-20.
  • 4. Zvosec DL, Smith SW, McCutcheon JR, et al. Adverse events, including death, associated with the use of 1,4-butanediol. N Engl J Med, 2001; 344: 87-94.
  • 5. Lora-Tamayo C, Tena T, Rodriguez A, et al. Intoxication due to 1,4-butanediol. Forensic Sci Int 2003; 133: 256-259.
  • 6. Tanaka K, West-Dull A, Hine DG, et al. Gas-chromatographic method of analysis for urinary organic acids. II. Description of the procedure, and its application to diagnosis of patients with organic acidurias. Clin Chem 1980; 26: 1847-1853.
  • 7. Shannon MW, Quang LS. Gamma-hydroxybutyrate, gamma-butyrolactone, and 1,4-butanediol: a case report and review of the literature. Pediatr Emerg Care 2000; 16: 435-440.
  • 8. China says Bindeez has toxic substances. Sydney Morning Herald 2007; 11 Nov. http://www.smh.com.au/news/World/China-says-Bindeez-has-toxic-substances/2007/11/11/1194716047932.html (accessed Nov 2007).

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.